Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 32, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 10, 2011, 11:09 PM CDT for Saint Louis County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2011, 11:09 PM CDT (04:09 UTC)
- Expired
- May 10, 2011, 11:41 PM CDT
- In force
- 32 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 86 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:23 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 10, 9:23 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 923 PM CDT TUE MAY 10 2011 .UPDATE...HAVE UPDATED ZONES/GRIDS TO MODIFY POPS/WX FOR THE REST OF THE NIGHT. STORMS HAD RAPIDLY DEVELOPED ACROSS EC MN AS OF 920 PM...WITH PINE AND BURNETT COUNTIES SEEING NUMEROUS STRONG THUNDERSTORMS. ANOTHER STORM HAD DEVELOPED ACROSS THE IRON RANGE. WE SHOULD SEE AN INCREASE IN ELEVATED THUNDERSTORMS ACROSS MUCH OF THE EASTERN 2/3 OF THE CWA OVERNIGHT AS AN MCS EXPANDS IN AREAL COVERAGE. HAVE ALSO TWEAKED CLOUD COVER AND TEMPERATURES WITH TEMPERATURES SEVERAL DEGREES COOLER IN COASTAL AREAS AND MUCH OF NE MN DUE TO EASTERLY WINDS. && .PREV DISCUSSION... /ISSUED 852 PM CDT TUE MAY 10 2011/ MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM POTENTIAL ACROSS PINE/BURNETT/WASHBURN COUNTIES THROUGH 10 PM... THUS FAR..SEVERE STORMS HAVE REMAINED JUST SOUTH OF THE DULUTH CWA. HOWEVER..THREE INTENSE SUPERCELLS ARE IN PROGRESS BETWEEN LAKE MILLE LACS AND THE TWIN CITIES METRO AREA..ALL WITH A HISTORY OF GOLFBALL TO BASEBALL SIZE HAIL AND MOVING EAST-NORTHEAST AT AROUND 20 MPH. A COUPLE OF BRIEF TORNADOES HAVE ALSO BEEN REPORTED WITH THESE STORMS OVER THE NORTHWEST TWIN CITIES. IF THE NORTHERN MOST STORM /CURRENTLY LOCATED IN SOUTHERN MILLE LACS COUNTY/ MAINTAINS ITS CURRENT STRENGTH AND MOVEMENT..IT WILL REACH SOUTHERN PINE COUNTY AND THE PINE CITY/ROCK CREEK AREA SHORTLY AFTER 930 PM. ADDITIONAL NEW TSTORM DEVELOPMENT SEEMS RATHER LIKELY TO THE EAST OF THIS STORM AS WELL. LATEST RADAR TRENDS STRONGLY SUGGEST THAT STORMS ARE IN THE PROCESS OF GROWING UPSCALE INTO AN MCS..WITH THE ANCHOR STORM BEING THE ONE IN MILLE LACS COUNTY CURRENTLY. THE SURFACE WARM SECTOR HAS HAD A DIFFICULT TIME MOVING NORTHWARD INTO THE FAR SOUTHERN DULUTH CWA..AND THIS WILL LIKELY ACT TO LIMIT THE TORNADO THREAT SOMEWHAT. SOUTHWESTWARD SURGE OF VERY COLD/STABLE MARINE AIR HAS NOW MOVED ACROSS MUCH OF DOUGLAS/CARLTON/NORTHERN PINE COUNTIES..EFFECTIVELY ENDING ANY TORNADO THREAT FOR THE DURATION OF THE EVENT IN THOSE AREAS. HOWEVER..PRESENCE OF WARM FRONT AND INCREASING LOW LEVEL JET OVER THE NEXT FEW HOURS SHOULD SUPPORT A THREAT OF VERY LARGE HAIL /PERHAPS UP TO BASEBALL SIZE/ AND PERHAPS DAMAGING WINDS ACROSS THE SOUTHERN PORTIONS OF PINE/BURNETT/WASHBURN COUNTIES THROUGH 10 PM. IN ADDITION..INCREASING LOW LEVEL JET WILL INCREASE WARM/MOIST ADVECTION ATOP THE VERY SHALLOW COLD DOME IN PLACE NORTH OF THE WARM FRONT..ADDITIONAL ELEVATED STORMS MAY DEVELOP /PER CURRENT STORM TRYING TO DEVELOP NORTH OF FLOODWOOD/ ACROSS NORTHEAST MINNESOTA/WESTERN LAKE SUPERIOR AND NORTHWEST WISCONSIN. ANY STRONG STORMS IN THIS AREA WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL. MILLER && .POINT TEMPS/POPS... DLH 48 54 54 62 / 50 40 40 20 INL 49 74 52 63 / 50 30 30 20 BRD 53 76 57 66 / 40 30 40 40 HYR 58 79 61 72 / 50 50 50 60 ASX 54 72 53 64 / 60 50 50 40 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ144-145. && SHORT TERM...DAP
Hazardous weather outlook, May 10, 10:41 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1041 PM CDT TUE MAY 10 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1041 PM CDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE ACROSS THE NORTHLAND OVERNIGHT. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE MISSISSIPPI RIVER IN AITKIN AND CROW WING COUNTIES REMAINS HIGH. SOME RIVER FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT FOR THIS AREA. PLEASE SEE THE LATEST FLOOD PRODUCTS FROM THE NATIONAL WEATHER SERVICE FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY ACROSS THE NORTHLAND. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ADDITIONAL RAINFALL DURING THE WEEK MAY AGGRAVATE FLOODING ALONG THE MISSISSIPPI RIVER IN AITKIN AND CROW WING COUNTIES WHERE FLOOD WARNINGS AND ADVISORIES WILL CONTINUE. PLEASE SEE THE LATEST FLOOD PRODUCTS FROM THE NATIONAL WEATHER SERVICE FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVERNIGHT. LSZ121-140>148-111030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1041 PM CDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE ACROSS WESTERN LAKE SUPERIOR OVERNIGHT. A FEW OF THE STORMS MAY BRING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AREAS OF FOG...POSSIBLY DENSE... MAY PERSIST INTO EARLY THURSDAY. A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR WEDNESDAY AND THURSDAY. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, May 10, 9:51 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 951 PM CDT TUE MAY 10 2011 MNZ011-012-019-110330- CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- 951 PM CDT TUE MAY 10 2011 ...STRONG THUNDERSTORMS DEVELOPING IN THE VIRGINIA AREA... AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BIWABIK...MOVING NORTHEAST AT 50 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... MESABA... WAHLSTEN... HOYT LAKES... TOWER... SOUDAN... SKIBO... EMBARRASS... RIDGE... BEAR HEAD LAKE... SEVEN BEAVER LAKE... BABBITT... BEAR ISLAND LAKE... ROBINSON... SHAGAWA LAKE... BURNTSIDE LAKE... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4808 9166 4747 9139 4725 9278 4760 9285 LAMERS
Special weather statement, May 10, 10:08 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1008 PM CDT TUE MAY 10 2011
WIZ007-008-110345-
SAWYER-WASHBURN-
1008 PM CDT TUE MAY 10 2011
...STRONG THUNDERSTORM NEAR SPOONER...
AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SPOONER LAKE...MOVING EAST AT 45 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
STONE LAKE... STANBERRY... RESERVE...
NORTHWOODS BEACH... HAYWARD... NELSON LAKE...
LITTLE ROUND LAKE... COUDERAY... CHIEF LAKE...
CHIPPEWA LAKE... NEW POST... TEAL LAKE...
LOST LAND LAKE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4615 9135 4615 9094 4583 9093 4575 9178
4596 9189
LAMERSSpecial weather statement, May 10, 10:10 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1010 PM CDT TUE MAY 10 2011
MNZ038-WIZ006-110345-
BURNETT-PINE-
1010 PM CDT TUE MAY 10 2011
...STRONG THUNDERSTORM MOVING INTO SOUTHERN PINE AND BURNETT
COUNTIES...
AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BROOK PARK TO 18
MILES SOUTH OF GREELY...MOVING EAST AT 25 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
POKEGAMA LAKE... GREELY... WEST ROCK...
BEROUN... PINE CITY... ROCK CREEK...
CLOVERDALE... TRADE RIVER... RANDALL...
GRANTSBURG... BRANSTAD...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4565 9289 4567 9289 4572 9287 4573 9313
4574 9315 4590 9315 4597 9314 4610 9248
4564 9264 4564 9287
LAMERSLocal storm report, May 10, 10:14 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1014 PM CDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM HAIL VIRGINIA 47.52N 92.51W
05/10/2011 E0.88 INCH ST. LOUIS MN TRAINED SPOTTER
AT MINNTAC MINE
&&
DPACKINGLocal storm report, May 10, 10:23 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1023 PM CDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL 10 E HIBBING 47.40N 92.73W
05/10/2011 E0.75 INCH ST. LOUIS MN TRAINED SPOTTER
&&
SCWLocal storm report, May 10, 10:48 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1048 PM CDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM HAIL 7 E GRANTSBURG 45.78N 92.54W
05/10/2011 E0.50 INCH BURNETT WI TRAINED SPOTTER
CITY OF ALPHA
&&
SCWThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:14 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 25 min |
| May 10, 7:41 PM CDT | Special Weather Statement | DLH | Aitkin | 49 min |
| May 10, 8:54 PM CDT | Special Weather Statement | DLH | Pine | 51 min |
| May 10, 9:51 PM CDT | Special Weather Statement | DLH | Lake, Saint Louis | 39 min |
| May 10, 10:01 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 44 min |
| May 10, 10:10 PM CDT | Special Weather Statement | DLH | Pine | 35 min |
| May 10, 10:17 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 43 min |
| May 10, 10:31 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 29 min |
| May 10, 10:40 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 50 min |
| May 10, 10:57 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 48 min |
| May 10, 11:00 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 60 min |
| May 10, 11:20 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 55 min |
| May 10, 11:24 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 51 min |
| May 11, 12:25 AM CDT | Special Weather Statement | DLH | Lake | 35 min |
| May 11, 12:57 AM CDT | Special Weather Statement | DLH | Lake | 33 min |
| May 10, 9:32 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Douglas, Washburn | 21 min |
| May 10, 10:08 PM CDT | Special Weather Statement | DLH | Sawyer, Washburn | 37 min |
| May 10, 10:41 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 34 min |
| May 10, 11:47 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Sawyer, Washburn | 58 min |
| May 11, 12:30 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Price, Sawyer | 45 min |
| May 11, 1:11 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price, Sawyer | 49 min |
| May 11, 11:35 AM CDT | Special Weather Statement | DLH | Price | 40 min |
| May 11, 12:11 PM CDT | Special Weather Statement | DLH | Price, Sawyer | 19 min |
| May 11, 12:34 PM CDT | Special Weather Statement | DLH | Ashland, Iron, Price, Sawyer | 16 min |
| May 11, 12:57 PM CDT | Severe Thunderstorm Warning | DLH | Price, Sawyer | 33 min |
| May 11, 1:07 PM CDT | Special Weather Statement | DLH | Ashland, Bayfield, Iron | 18 min |
| May 11, 1:42 PM CDT | Special Weather Statement | DLH | Ashland, Bayfield, Iron, Price, Sawyer | 23 min |
| May 11, 3:27 PM CDT | Special Weather Statement | DLH | Price | 33 min |
| May 11, 3:53 PM CDT | Special Weather Statement | DLH | Iron | 22 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.